A 15-year-old girl with type 1 diabetes mellitus presents to her primary care doctor for a routine check up. Perusal of her blood sugar chart indicates that her recorded blood glucose levels are routinely between 120 and 150 mg/dL before breakfast, dinner and bedtime, with the normal being 116 mg/dL. She is on NPH and regular insulin. Which of the following is the next appropriate step?
A. Decrease the dosage of NPH
B. Decrease the dosage of Regular insulin
C. Make no changes and obtain a glycosylated Hb test
D. Increase the dosage of NPH
E. Decrease the dosage of Regular insulin
Explanation: The correct answer is C. The patient has near perfect glycemic control. However, she may be experiencing higher levels with snacks, and compliance is often an issue in adolescents. Her near perfect glucose levels are a bit suspicious, and it is advisable to obtain a glycosylated hemoglobin level. This is an indication of the average glucose level over the past three months, and would give insight into the overall glycemic control in this patient.
Decreasing the NPH dose might increase glucose levels 4-6 hours later (choice A) since the time of peak NPH action is around that amount of time.
Decreasing the regular dose would lead to an increase in glucose levels 30 minutes later (choice B).
Increasing the NPH level would decrease glucose levels 4-6 hours later (choice D).
Increasing the regular dosage would decrease glucose levels 30 minutes later (choice E).